High Wind, Guadalupe Mountains of Culberson County
- When
- October 1, 8:00 AM MST to 8:05 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
A band of strong mid-level winds, associated with an upper level low, moved over the Guadalupe Mountains of West Texas.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A band of strong mid-level winds, associated with an upper level low, moved over the Guadalupe Mountains of West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 1, 4:42 AM MST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 AM CDT THU OCT 1 2009
.DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
SKIES HAVE BEEN GRADUALLY CLEARING ACROSS MOST OF THE REGION EARLY
THIS MORNING ACCORDING TO THE LATEST IR SATELLITE LOOP. THIS
CLEARING COMBINED WITH LIGHT WINDS AND LOW-LEVEL MOISTURE HAS
ALLOWED SOME LIGHT FOG TO FORM ALONG THE PECOS RIVER. WE WILL
INCLUDE A MENTION OF 6SM BR AT KINK FOR A BRIEF TIME THIS MORNING.
OTHERWISE...A PACIFIC COLD FRONT WILL MOVE THROUGH TODAY...
BRINGING SUSTAINED NORTHWEST WINDS NEAR 12KTS ALONG WITH SOME
GUSTS AROUND 20KTS FROM LATE MORNING INTO THE LATE AFTERNOON.
WINDS SHOULD QUICKLY DIMINISH BY EARLY EVENING...WHILE REMAINING
FROM THE NORTHWEST.
&&
.PREV DISCUSSION... /ISSUED 527 AM CDT THU OCT 1 2009/
DISCUSSION...
CORRECTED TO INCLUDE FIRE WEATHER DISCUSSION.
THERE ARE TWO SIGNIFICANT FEATURES APPARENT IN SATELLITE IMAGERY
THIS MORNING. THE FIRST OF WHICH IS AN UPPER LOW MAKING ITS WAY
EAST ACROSS WYOMING INTO THE NORTHERN PLAINS. THIS LOW WILL
CONTINUE EASTWARD TODAY AND AN ASSOCIATED COLD FRONT...CURRENTLY
LOCATED FROM NE NM TO SOUTHEASTERN AZ...WILL PASS OVER MAF AROUND
NOON TODAY. A COOLER AND DRIER AIR MASS IS EXPECTED BEHIND THIS
FRONT. DEWPOINTS HAVE ALREADY DROPPED INTO THE SINGLE DIGITS
ACROSS PORTIONS OF NM THIS MORNING. HOWEVER...MAX TEMPS TODAY WILL
LIKELY REMAIN FAIRLY WARM UNTIL TOMORROW WHEN THE MAJORITY OF THE
COOLER AIR MASS SETTLES IN OVER THE ROCKIES. TEMPERATURES WILL
THEN DROP INTO THE LOW TO MID 80S FOR FRIDAY. THE SECOND FEATURE
ON SATELLITE IMAGERY THIS MORNING IS A BROAD AREA OF LOW PRESSURE
SOUTHWEST OF THE BAJA PENINSULA. A SUBTROPICAL MOISTURE FETCH FROM
THE SOUTHWEST WILL KEEP SOME CLOUDS OVER THE SOUTHERN PORTION OF
THE CWA TODAY...BUT EXPECT THIS FETCH TO BE DISRUPTED/SHUNTED
SOUTHEASTWARD WITH THE APPROACH OF THE DRIER AIR MASS.
BY LATE FRIDAY AND EARLY SATURDAY...A VORT MAX CURRENTLY SEEN IN
WATER VAPOR IMAGERY OFF THE SOUTH PACIFIC SEABOARD WILL BEGIN TO
MAKE ITS WAY EASTWARD AS ANOTHER UPPER LOW DEVELOPS OVER OR/WA
SATURDAY MORNING. THE FLOW ALOFT WILL SLOWLY BEGIN TO BACK THROUGH
THE WEEKEND AND AS A RESULT...INCREASED SUBTROPICAL MOISTURE
ADVECTION WILL FOLLOW. THE GREATEST LIFT ASSOCIATED WITH
THIS FIRST VORT MAX PASSING OVERHEAD APPEARS TO BE LATE SATURDAY
INTO SUNDAY MORNING. WE HAVE DECIDED TO INCREASE POPS INTO THE 30
TO 50 PERCENT RANGE FOR THE PERMIAN BASIN...LOWER TRANS
PECOS...AND WESTERN LOW ROLLING PLAINS AT THIS TIME AS THERE IS
FAIRLY DECENT AGREEMENT BETWEEN THE ECMWF/GFS/SREF ON THE POSITION
OF THIS FEATURE. THIS FIRST IMPULSE APPEARS TO MOVE INTO CENTRAL
TEXAS BY SUNDAY MORNING. OTHER SIGNIFICANT MID TO UPPER SHORTWAVE
TROUGHS WILL IMPACT THE REGION THROUGH THE EARLY WORK WEEK KEEPING
PRECIP CHANCES UP AND TEMPS NEAR CLIMATOLOGICAL NORMS.
FIRE WEATHER...
A QUICK LOOK AT EARLY MORNING DATA SHOWS WIDESPREAD GOOD TO
EXCELLENT RH RECOVERY IS CURRENTLY IN PLACE ACROSS MUCH OF THE
REGION. WINDY CONDITIONS ARE ALREADY IN PROGRESS ACROSS THE
GUADALUPE MOUNTAINS...AND WITH DRY AIR AND WARM TEMPERATURES SET TO
MOVE IN THIS AFTERNOON...CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED. MINIMUM RH/S SHOULD BOTTOM OUT AROUND 10% FOR ELEVATIONS
BELOW 6000 FEET...WITH 15% EXPECTED ABOVE 6000 FEET. SUSTAINED
WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 45 MPH SHOULD BE
FAIRLY COMM MON THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT FROM
11 AM MDT UNTIL 6 PM MDT TODAY FOR THE GUADALUPE MOUNTAINS.
FOR THE PLAINS OF SOUTHEASTERN NEW MEXICO...DRY CONDITIONS ALONG
WITH INCREASING WEST TO NORTHWEST WINDS ARE EXPECTED TODAY. WIND
SPEEDS WILL LIKELY BE STRONGER DURING THE MORNING AND EARLY
AFTERNOON...WHILE RH/S SHOULD REMAIN ABOVE 15%. FOR THIS
AFTERNOON...MINIMUM RH/S WILL DROP BELOW 15%...BUT WIND SPEEDS ARE
EXPECTED TO DECREASE. THERE COULD BE A BRIEF WINDOW OF RED FLAG
CONDITIONS FOR AREAS MAINLY NORTH OF A ROSWELL TO TATUM LINE DURING
THE LATE MORNING AND EARLY AFTERNOON HOURS. WITH THESE CONDITIONS
REMAINING BRIEF AND LOCALIZED...WE HAVE OPTED TO CANCEL THE CURRENT
FIRE WEATHER WATCH.
ELSEWHERE...MINIMUM RH/S ARE EXPECTED TO FALL BELOW 15% FOR AREAS
NORTH OF A VAN HORN TO BIG LAKE LINE THIS AFTERNOON. POOR OVERNIGHT
RH RECOVERY IS EXPECTED TONIGHT FOR THE MOUNTAINS OF EDDY AND
CULBERSON COUNTIES BELOW 6000 FEET. THE EDDY COUNTY PLAINS AND UPPER
TRANS PECOS CAN EXPECT FAIR RECOVERY...WITH GOOD OR BETTER RECOVERY
FOR THE REMAINDER OF THE REGION.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 3 PM MDT THIS AFTERNOON FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ.
TX...HIGH WIND WARNING UNTIL 3 PM MDT THIS AFTERNOON FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 407 AM CDT THU OCT 1 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-020915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 407 AM CDT THU OCT 1 2009 /307 AM MDT THU OCT 1 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FAR SOUTHERN PERMIAN BASIN...LOWER TRANS PECOS AND STOCKTON PLATEAU TODAY. A FEW OF THESE STORMS COULD PRODUCE WIND GUSTS TO 45 MPH...SMALL HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES. STRONG...WESTERLY WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS THIS MORNING AND INTO THE EARLY AFTERNOON. A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON. DRY AND WINDY CONDITIONS WILL LIKELY LEAD TO CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON ACROSS THE GUADALUPE MOUNTAINS. A RED FLAG WARNING IS IN EFFECT FROM 11 AM MDT UNTIL 6 PM MDT TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200367.